Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 108, NWS Des Moines, IA

July 23, 2016Black Hawk County, Bremer County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 23, 2016, 2:20 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2016, 2:20 PM CDT (19:20 UTC)
Expired
Jul 23, 2016, 3:00 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Black Hawk County, IA, Bremer County, IA

The radar

The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 2:40 PM CDTTSTM WND DMG1 Ese Waterloo, IASEVERAL TREE BRANCHES DOWN IN THE VICINITY...UP TO 4 INCHES IN DIAMETER. TIME ESTIMATED BY RADAR. DELAYED REPORT FROM SATURDAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2607 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WUUS53 KDMX 231920
SVRDMX
IAC013-017-232000-
/O.NEW.KDMX.SV.W.0108.160723T1920Z-160723T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
220 PM CDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BLACK HAWK COUNTY IN NORTHEASTERN IOWA...
  EASTERN BREMER COUNTY IN NORTHEASTERN IOWA...

* UNTIL 300 PM CDT

* AT 220 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WATERLOO...
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WATERLOO...CEDAR FALLS...EVANSDALE...HUDSON...SUMNER...DENVER...ELK
  RUN HEIGHTS...WATERLOO MUNICIPAL AIRPORT...CROSSROADS MALL...
  UNI-DOME AND MCLEOD CENTER...DUNKERTON...READLYN...RAYMOND AND
  GEORGE WYTH STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4236 9253 4247 9253 4247 9255 4250 9255
      4291 9210 4291 9208 4248 9208
TIME...MOT...LOC 1920Z 236DEG 25KT 4251 9233 

HAIL...1.00IN
WIND...60MPH
 
$$

SMALL
2 follow-up statements
565 
WWUS53 KDMX 231947
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT SAT JUL 23 2016

IAC013-017-232000-
/O.CON.KDMX.SV.W.0108.000000T0000Z-160723T2000Z/
BLACK HAWK IA-BREMER IA-
247 PM CDT SAT JUL 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL BLACK HAWK AND EASTERN BREMER COUNTIES...

AT 247 PM CDT...THE LEADING EDGE OF A SEVERE THUNDERSTORM WAS
LOCATED NEAR FAIRBANK...OR 11 MILES WEST OF OELWEIN...MOVING
NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...EVANSDALE...HUDSON...SUMNER...DENVER...ELK
RUN HEIGHTS...WATERLOO MUNICIPAL AIRPORT...CROSSROADS MALL...UNI-DOME
AND MCLEOD CENTER...DUNKERTON...READLYN...RAYMOND AND GEORGE WYTH
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4247 9255 4250 9255 4290 9211 4291 9208
      4248 9208 4236 9253 4247 9253
TIME...MOT...LOC 1947Z 236DEG 25KT 4262 9212 

HAIL...1.00IN
WIND...60MPH
 
$$

SMALL
293 
WWUS53 KDMX 232001
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT SAT JUL 23 2016

IAC013-017-232010-
/O.EXP.KDMX.SV.W.0108.000000T0000Z-160723T2000Z/
BLACK HAWK IA-BREMER IA-
301 PM CDT SAT JUL 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BLACK HAWK AND EASTERN
BREMER COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4247 9255 4250 9255 4290 9211 4291 9208
      4248 9208 4236 9253 4247 9253
TIME...MOT...LOC 2000Z 236DEG 25KT 4267 9203 

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:40 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 23, 12:40 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1240 PM CDT Sat Jul 23 2016

.SHORT TERM.../Today/
Issued at 340 AM CDT Sat Jul 23 2016

A large complex of showers and thunderstorms has been progressing
slowly eastward across Nebraska overnight and is nearing the
Missouri River valley. Ahead of this complex isolated showers and
storms have developed across Iowa as anticipated. Most global models
are not handling the Nebraska convection well, if they recognize it
at all, but some of the high-resolution short-term models like the
HRRR have a much better handle on it and continue to move it
eastward, albeit with decreasing intensity, across our area through
the morning hours to around midday. Have trended this way with a
significant increase of POPs this morning, especially in our western
and northwestern counties, as well as a lowering of temperatures to
account for rain and cloud effects. This leaves the excessive heat
warning looking a bit marginal, however with it being the fourth day
of the event and with some warming expected yet this afternoon and
evening, and a continuation of very high humidity, will leave the
headline as is given that heat index values should still peak above
100 degrees. Later today, after the morning rainfall, uncertainty
increases regarding the potential development of additional
thunderstorms toward this evening. SPC has maintained a slight risk
of severe weather across northern Iowa around this evening/tonight
but it will be conditional on how the airmass recovers and where
boundaries lie after the morning storms roll through.

.LONG TERM.../Tonight through Friday/
Issued at 340 AM CDT Sat Jul 23 2016

Couple of challenges in the near term including continued thunder
chances and temperatures. Tonight convection developing across the
high plains will track across MN and Wisconsin with trailing thunderstorms
developing into northern Iowa. With the main band of westerlies setting
up north of us the balance of the stronger storms should remain over
MN but there may be some entering northern Iowa late this evening. Over
the rest of the area as the trough swings southwest a few isolated thunderstorms
may develop along the wind shift though convergence will be rather meager
with winds nearly parallel to the boundary...some isentropic lift over
the boundary will also result in small chances for elevated convection
in southern Iowa Sunday morning and spreading back farther north during
the afternoon hours to near I80. The overall severe threat will drop
by Sunday with only general thunder anticipated. Lows tonight will continue
very warm with mid 70s south and upper 60s far north. Sunday H850 temperatures
linger in the 20 to 25C range south. Despite weak northwest flow aloft
and chances for convection highs will still push the 90 mark south of
I80 with mid 80s over the far north. Cooler and drier air arrives by
Sunday night northwest with lows falling into the lower 60s. Across
the south mid to upper 60s will linger until Monday night. On Monday
pleasant weather returns with high pressure in charge through Tuesday
morning. As the high recedes into the Great Lakes return flow along
with increased isentropic lift will result in increasing thunder chances
west Tuesday afternoon and regionwide Tuesday night into Wednesday.
Confidence in the extended begins to deteriorate as mesoscale processes
begin to dominate the pattern through the end of the period. Generally...the
frontal boundary dropping south tonight will linger over the mid Mississippi
River Valley with short wave energy approaching from the northwest Tues
night/Wed and again late Thursday into Friday. Though the models dont
completely dry things out on Thursday...chances for thunder should drop
between systems with the Tues night/Wed and Friday periods most likely
being the preferred timeframe for more generous coverage. Highs cool
to near seasonal normals in the mid 80s for highs and in the mid to
upper 60s for lows.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1240 PM CDT Sat Jul 23 2016

Scattered showers and thunderstorms moving across Central Iowa
this afternoon. The line may strengthen over Eastern Iowa mid to
late afternoon. A few storms possible overnight though best
potential is north into Minnesota. Breezy south winds today
becoming northwest Sunday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for Adair-
Adams-Appanoose-Audubon-Boone-Carroll-Cass-Clarke-Crawford-
Dallas-Davis-Decatur-Greene-Guthrie-Jasper-Lucas-Madison-Mahaska-
Marion-Marshall-Monroe-Polk-Poweshiek-Ringgold-Story-Tama-Taylor-
Union-Wapello-Warren-Wayne.

&&

SHORT TERM...Lee
LONG TERM...REV
AVIATION...Donavon
Hazardous weather outlook, Jul 23, 4:52 AM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
452 AM CDT SAT JUL 23 2016

IAZ044>050-057>062-070>075-081>086-092>097-241000-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
452 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IS IN EFFECT. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO TONIGHT
NORTH OF HIGHWAY 30. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE
THE MAIN SEVERE THREATS...AND AN ISOLATED TORNADO CANNOT BE RULED
OUT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

ELSEWHERE THERE IS A MARGINAL RISK OF A SEVERE THUNDERSTORM TODAY
AND TONIGHT. DAMAGING THUNDERSTORM WINDS AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES RETURN LATE TUESDAY INTO EARLY THURSDAY AND
AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT NORTH OF HIGHWAY
30.

IAZ004>007-015>017-023>028-033>039-241000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
452 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO TONIGHT
NORTH OF HIGHWAY 30. DAMAGING WINDS GUSTS AND LARGE HAIL WILL BE
THE MAIN SEVERE THREATS...AND AN ISOLATED TORNADO CANNOT BE RULED
OUT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES RETURN LATE TUESDAY INTO EARLY THURSDAY AND
AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:03 PM CDTSpecial Weather StatementDMXBlack Hawk57 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.